Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Great Falls, MT

July 2, 2007Chouteau County, Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 2, 2007, 3:44 PM MDT for Chouteau County, Pondera County, Teton County, Montana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2007, 3:44 PM MDT (21:44 UTC)
Expired
Jul 2, 2007, 4:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Chouteau County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 61 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:45 PM MDTHAIL 0.7510 E Dutton, MTWINTER WHEAT CROP DAMAGED
Jul 2, 3:50 PM MDTHAIL 1.758 S The Knees, MTWINTER WHEAT CROP DESTROYED COMPLETELY ... HAIL LASTED ABOUT 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 022144
SVRTFX
MTC015-073-099-022215-
/O.NEW.KTFX.SV.W.0072.070702T2144Z-070702T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHEASTERN PONDERA COUNTY IN NORTH CENTRAL MONTANA...
  EAST CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  EAST OF BRADY TO 8 MILES EAST OF DUTTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR THE KNEES AROUND 410 PM MDT.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4812 11188 4779 11156 4788 11096 4811 11120

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 022159
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT MON JUL 2 2007

MTC015-073-099-022215-
/O.CON.KTFX.SV.W.0072.000000T0000Z-070702T2215Z/
CHOUTEAU MT-PONDERA MT-TETON MT-
359 PM MDT MON JUL 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL TETON...SOUTHEASTERN PONDERA AND WEST CENTRAL
CHOUTEAU COUNTIES...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF THE 
KNEES TO 10 MILES SOUTHWEST OF THE KNEES...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  THE KNEES BY 410 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4812 11188 4779 11156 4788 11096 4811 11120

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:01 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT MON JUL 2 2007

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND
EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN
UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO
SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND
A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY
MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY
VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION
EXPECTED. MPJ

THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA
THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE
AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO
BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL
RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE
AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR
THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY
AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO
INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER
THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP

&&

.AVIATION...
UPDATED 1726Z.
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE MOIST SOUTHWEST FLOW
ALOFT WILL KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER
THE ROUTES THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
LIKELY BE OVER THE EASTERN ROUTES...FROM JUST WEST OF KHVR AND KLWT
AND EASTWARD...WITH SOME GUSTY WINDS AND LARGE HAIL POSSIBLE.
CONVECTION WILL DIMINISH FROM WEST TO EAST DURING THE EVENING AND
SKIES WILL CLEAR OUT BY 12Z. VFR CONDITIONS WILL PREVAIL EXCEPT FOR
MVFR/IFR IN AND AROUND CONVECTION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  89  57  93 /  20   0   0   0
CTB  53  86  55  90 /  10   0   0   0
HLN  57  91  58  95 /  10   0   0   0
BZN  52  88  53  93 /  20   0   0   0
WEY  43  83  44  85 /  10   0   0   0
DLN  50  86  52  90 /  10   0   0   0
HVR  57  92  57  96 /  30   0   0   0
LWT  55  85  55  89 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST
MONTANA.

&&

SHORT TERM...MPJ
LONG TERM...CAMP
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 2, 5:30 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON JUL 2 2007

MTZ008-014-015-052>055-031200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
530 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING FOR MUCH OF SOUTHWEST MONTANA.

VERY DRY CONDITIONS...COMBINED WITH LOW HUMIDITIES...BREEZY
SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS WILL ALLOW FOR
POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS TO DEVELOP THIS
AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION
WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE
WEATHER CONCERNS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>051-031200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
530 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER NORTH CENTRAL MONTANA.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL MONTANA
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT FROM THE STRONGER
THUNDERSTORMS WILL BE LARGE HAIL. THE BEST TIME FRAME FOR THE
SEVERE THUNDERSTORMS TO OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL
11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION
WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE
WEATHER CONCERNS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:38 AM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher16 hr
Jul 2, 3:45 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jul 2, 4:14 PM MDTSevere Thunderstorm WarningTFXChouteau46 min
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningTFXFergus24 min
Jul 2, 4:41 PM MDTSevere Thunderstorm WarningTFXBlaine49 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningTFXHill, Liberty46 min
Jul 2, 5:29 PM MDTSevere Thunderstorm WarningTFXBlaine46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.